Tag Archives | Black Cohosh

Drug-related liver injury: call for better regulation of supplements

Continue Reading 0

Posted 26 July 2021

Medical Journal Australia – InSight 

DOCTORS at a Sydney liver transplant centre have raised concerns about the rising rate of drug-induced liver injury (DILI) cases linked to herbal and dietary supplements, warning these cases are often at the severest end of the spectrum.

Paracetamol remains the drug most commonly linked to DILI, a study of DILI cases at Royal Prince Alfred Hospital’s AW Morrow Gastroenterology and Liver Centre found.

There were 115 paracetamol-related cases and 69 non-paracetamol related cases at the centre over the 12 years to 2020. Of the non-paracetamol DILI cases, antibiotics and antifungals were the most commonly implicated medicines (19 cases). However, the proportion of cases linked with herbal and dietary supplements (15 cases) grew steadily over the period, from 15% to 47% of the non-paracetamol cases.

Cases linked with herbal or dietary supplements had especially poor prognoses, the study found, with 90-day … Read the rest

Continue Reading 0

Liver toxicity related to herbs and dietary supplements: Online table of case reports.

Continue Reading 0

Posted 07 November 2016

Over the past 50 years, approximately 19 herbs (minus germander and usnic acid that are no longer sold) and 13 dietary supplements (minus the six no longer sold and vitamin A & niacin due to excess) posed a possible risk for liver injures in certain individuals. The top three herbs with the most number of reported publications (but not cases studies) in descending order, were germander, black cohosh, kava extract, and green tea extract.

Read the rest
Continue Reading 0

AHA Warning: Some Supplements can Worsen Heart Failure

Continue Reading 0

Posted 11 August 2016

In a new scientific statement citing Natural Medicines, the American Heart Association (AHA) warns against the use of many supplements in people with heart failure. St. John’s wort, grapefruit juice, ginsenghawthorn, danshen, black cohosh, and green tea are among those discussed for their potential to cause significant interactions with commonly used heart failure medications. Other natural medicines, including aconitegossypol, licorice, and yohimbine are noted for their potential to cause harmful cardiovascular effects, including high blood pressure and decreased heart rate. Ephedra, a banned substance in the US, is also warned against as it raises blood pressure, can stimulate the heart, and make chest pain and irregular heartbeat worse.

For more details on specific drug interactions associated with these supplements, please review our scientific monographs on each product, or try our interaction checker.Read the rest

Continue Reading 0

Controversial and unproven treatments for menopause

Continue Reading 0

Posted 03 August 2015

500,000 Australian women use alternative menopause therapy – study

The Guardian
Melissa Davey Sunday 2 August 2015 15.01

http://www.theguardian.com/society/2015/aug/03/500000-australian-women-use-alternative-menopause-therapy-study

Study published in Medical Journal of Australia finds women still shun hormone replacement therapy and turn to herbal and complementary treatments

Controversial and unproven treatments for menopause are being used by almost half a million Australian women aged between 40 and 65, and are often recommended by their doctors, a study published on Monday in the Medical Journal of Australia has found.

Read the rest

Continue Reading 0

Black Cohosh warning

Continue Reading 0

Posted 30 October 2012

The Medicines and Healthcare products Regulatory Agency (MHRA) is today reminding people about the risk of liver problems with the herbal remedy Black Cohosh – a product commonly used to relieve menopausal symptoms. 

The reminder follows a serious case of liver failure resulting in a liver transplant suspected to have been caused by a herbal product containing Black Cohosh. The investigation of this case and of the product involved is ongoing.

Read the rest
Continue Reading 0